Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 134, NWS North Platte, NE

June 25, 2020Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 25, 2020, 5:48 PM MDT for Sheridan County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2020, 5:48 PM MDT (23:48 UTC)
Expired
Jun 25, 2020, 6:12 PM MDT
In force
24 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Sheridan County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 2:30 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2020-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2020-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-428 J/kg
Mixed-layer LCL
1884 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

595 
WUUS53 KLBF 252348
SVRLBF
NEC161-260045-
/O.NEW.KLBF.SV.W.0134.200625T2348Z-200626T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
Issued by National Weather Service Rapid City SD
548 PM MDT Thu Jun 25 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sheridan County in the Panhandle of Nebraska...

* Until 645 PM MDT.

* At 547 PM MDT, a severe thunderstorm was located 12 miles north of
  Wild Horse Butte, or 17 miles south of Hay Springs, moving
  southeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Sheridan County, including the following locations...
  Diamond Lake and Smith Lake State Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4243 10224 4215 10244 4232 10275 4244 10275
      4244 10277 4253 10278
TIME...MOT...LOC 2347Z 293DEG 23KT 4244 10279 

HAIL...1.25IN
WIND...60MPH
 
$$

JC
2 follow-up statements
540 
WWUS53 KLBF 260002
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
Issued by National Weather Service Rapid City SD
602 PM MDT Thu Jun 25 2020

NEC161-260045-
/O.CON.KLBF.SV.W.0134.000000T0000Z-200626T0045Z/
Sheridan NE-
602 PM MDT Thu Jun 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHWESTERN SHERIDAN COUNTY...

At 602 PM MDT, a severe thunderstorm was located 13 miles northeast
of Wild Horse Butte, or 20 miles south of Hay Springs, moving east at
25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Diamond Lake and Smith Lake State Wildlife Management Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4219 10241 4236 10272 4249 10267 4243 10224
TIME...MOT...LOC 0002Z 292DEG 24KT 4240 10264 

HAIL...1.25IN
WIND...60MPH
 
$$

JC
861 
WWUS53 KLBF 260012
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
Issued by National Weather Service Rapid City SD
612 PM MDT Thu Jun 25 2020

NEC161-260022-
/O.CAN.KLBF.SV.W.0134.000000T0000Z-200626T0045Z/
Sheridan NE-
612 PM MDT Thu Jun 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SHERIDAN COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4219 10241 4236 10272 4249 10267 4243 10224
TIME...MOT...LOC 0011Z 293DEG 23KT 4237 10256 

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 5:23 PM MDT, 25 minutes earlier.

Area forecast discussion, Jun 25, 5:23 PM MDT, 25 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
Issued by National Weather Service Rapid City SD
623 PM CDT Thu Jun 25 2020

.SHORT TERM...(This evening through Friday night)
Issued at 241 PM CDT Thu Jun 25 2020

Strong to severe storms are expected mid afternoon through this
evening as a disturbance aloft and surface cold front pushes across
the region.

Thunderstorms are expected to develop across the northwest sandhills
and northeast CO by mid afternoon and slowly push south and east
across the forecast area this evening. SBCAPES to 4000 J/kg with
steep lapse rates above 8C/km and 0-6km bulk shear from 20 to 35KT
will support strong to severe storms. The latest HREF and NAMnest,
both indicate a line of storm in northeast Co expanding northward
across the central Sandhills and southwest this evening as
another line of storms develops from sctrl SD and the northwest
Sandhills and spreads southeast across north central Nebraska this
evening. The greatest threats will be large hail and damaging
winds. Low level helicity values 100 to 200 m^2/s^2 north of I80,
an isolated tornado cannot be ruled out. Storms will begin as
discrete with a few supercells possible. within a few hours,
storms will likely for into a line and become more linear, with
damaging winds and large hail possible The best chance for severe
storms will be between 4pm CDT and 10pm CDT. Storms will also have
the potential for heavy rainfall, with localized flooding
possible. Latest WPC has a marginal risk for flooding mainly near
and north of the Niobrara and Elkhorn river basins.

Most of the showers and thunderstorms should exit the eastern
zones around midnight, as a second area develops across the
panhandle and northwest Sandhills after midnight, which should
gradually diminish.

On Friday, most mesoscale models keep western Nebraska dry on Friday
with fairly subsident conditions behind the cold front. Winds
will be northerly at 10 to 15 mph, becoming northeast in the
afternoon. The best upslope flow will be near the Co Front Range
and eastern plains of CO. Most mesoscale models including the NAM
and GFS indicate late afternoon development to our west and
southwest. The best chances will be near and south of I80 Friday
evening and overnight.

.LONG TERM...(Saturday through Thursday)
Issued at 241 PM CDT Thu Jun 25 2020

An upper trough from WY back west of the Four Corners Saturday
morning will advance east and should trigger scattered thunderstorms
across northeast CO and the Nebraska panhandle late afternoon.
Moisture and instability will increase as southerly winds persist.
The GFS, NAM and NAMnest all indicate convection late afternoon far
western counties to spread east during the evening/overnight. 0-6km
bulk shear 25 to 30KT and MUCAPES to 3000 J/KG mainly south of
Highway 2 suggest a few strong storms may occur across central
and southern areas Saturday evening.

For Sunday through Tuesday, a rather deep upper trough in the
Pacific NW will deepen across the Great Basin. Western Nebraska a
will remain in an amplified southwest flow aloft during this time.
This will result in main dry and warm conditions. Any thunderstorms
that do develop should be isolated and mainly occur during the
evening hours. Highs Sunday and Monday to range in the mid to upper
90s. With fairly deep surface low pressure near the Front Range, a
breezy south wind expected Sunday and Monday.

A more organized chance for thunderstorms arrives Tuesday night. The
upper trough will lift northeast over the Rockies and High Plains
with upper height falls occurring across the adjacent Central Plains
This upper trough will lift north Wednesday and Thursday with upper
height rises expected by Thursday across the Central U.S. Continued
chances for thunderstorms Wednesday and Thursday.

Temperatures remain warm Tuesday through next Thursday mainly in
the 80s to around 90.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 623 PM CDT Thu Jun 25 2020

Scattered thunderstorms will cross the area through this evening,
with some strong/severe storms and local IFR conditions. Another
disturbance may bring some high based storms to western portions of
the area after midnight tonight, with storms spreading eastward
through mid morning Friday. Mainly VFR conditions with these storms,
although brief MVFR vsby possible in stronger storms.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Johnson
Hazardous weather outlook, Jun 25, 2:18 PM MDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
318 PM CDT Thu Jun 25 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-262030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
318 PM CDT Thu Jun 25 2020 /218 PM MDT Thu Jun 25 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms are expected across the Sandhills into southwest and
north central Nebraska. The greatest threat for severe
thunderstorms will generally be between the South Dakota border
and Interstate 80. Main threats include large hail, damaging winds
and locally heavy rainfall, an isolated tornado cannot be ruled
out. There is also a risk for significantly large hail across
portions of northern Nebraska. Generally across Cherry County into
northwest Brown and western Keya Paha counties. Thunderstorms are
expected to continue to move southeast through the evening hours.
By late evening the main hazard will become a heavy rain threat,
localized flooding is possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Chances for isolated to scattered thunderstorms continue through
the weekend into next week. There is a slight risk for severe
thunderstorms across far southwest Nebraska for Friday with a
marginal risk mainly along and south of interstate 80. Severe
weather threat for the weekend remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday afternoon and Thursday
night.

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 25, 3:56 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service North Platte NE
356 PM MDT Thu Jun 25 2020

NEZ023-035-252230-
Grant NE-Arthur NE-
356 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ARTHUR AND SOUTH CENTRAL
GRANT COUNTIES UNTIL 430 PM MDT...

At 356 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Arthur, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sand Puddin Lake, Three Mile Lake, Velma and Jensen Lake.

This includes Highway 61 between mile markers 126 and 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Nebraska.

LAT...LON 4154 10198 4176 10198 4184 10168 4163 10148
TIME...MOT...LOC 2156Z 252DEG 21KT 4169 10182

Roberg
Special weather statement, Jun 25, 3:59 PM MDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
359 PM MDT Thu Jun 25 2020

NEZ004-252230-
Sheridan NE-
359 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERIDAN COUNTY
UNTIL 430 PM MDT...

At 359 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gordon, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gordon, Clinton, Hoover Lake and Intersection of Highway 27 and Mills
Road.

This includes Highway 20 between mile markers 96 and 111.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4276 10248 4293 10241 4299 10209 4267 10209
TIME...MOT...LOC 2159Z 285DEG 12KT 4283 10228

Roberg
Special weather statement, Jun 25, 4:59 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
Issued by National Weather Service Rapid City SD
459 PM MDT Thu Jun 25 2020

NEZ035-252330-
Arthur NE-
459 PM MDT Thu Jun 25 2020

...STRONG THUNDERSTORM OVER NORTHERN ARTHUR COUNTY...

At 459 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Arthur, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Arthur, Sand Puddin Lake, Velma, Three Mile Lake, Haythorn Lake and
Jensen Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Nebraska.

LAT...LON 4175 10174 4174 10169 4163 10147 4151 10176
      4166 10192
TIME...MOT...LOC 2259Z 240DEG 16KT 4164 10175

JC
Local storm report, Jun 25, 5:42 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
ISSUED BY NATIONAL WEATHER SERVICE RAPID CITY SD
542 PM MDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     8 N BINGHAM             42.13N 102.06W
06/25/2020  E60 MPH          SHERIDAN           NE   PUBLIC

0541 PM     HAIL             8 N BINGHAM             42.13N 102.06W
06/25/2020  E0.70 INCH       SHERIDAN           NE   PUBLIC

&&

EVENT NUMBER LBF2000001
EVENT NUMBER LBF2000002

AFOSCATO

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 6:20 PM MDTSevere Thunderstorm WarningLBFLincoln23 min
Jun 24, 6:37 PM MDTSpecial Weather StatementLBFLogan38 min
Jun 24, 6:56 PM MDTSevere Thunderstorm WarningLBFLincoln64 min
Jun 25, 3:56 PM MDTSpecial Weather StatementLBFArthur34 min
Jun 25, 3:59 PM MDTSpecial Weather StatementLBFSheridan31 min
Jun 25, 4:46 PM MDTSevere Thunderstorm WarningLBFCherry59 min
Jun 25, 4:48 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker35 min
Jun 25, 4:52 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins39 min
Jun 25, 4:59 PM MDTSpecial Weather StatementLBFArthur31 min
Jun 25, 5:28 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Sheridan62 min
Jun 25, 5:44 PM MDTSevere Thunderstorm WarningLBFCherry76 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.